Can Apoquel Cause Seizures in Dogs?

Apoquel is a popular medication that is used to treat itching and inflammation in dogs. It is a new-generation medication that targets a specific protein called interleukin-31, which is responsible for causing itching and inflammation in dogs. Apoquel is an effective medication for treating a variety of skin conditions such as atopic dermatitis, flea allergy dermatitis, and food allergies.

However, like any medication, Apoquel has its potential side effects. One of the most concerning side effects of Apoquel is the possibility of seizures in dogs. Seizures are a serious condition that can cause a variety of symptoms such as muscle twitching, loss of consciousness, and convulsions. Seizures can be caused by a variety of factors, including genetics, head injuries, and certain medications.

The question of whether Apoquel can cause seizures in dogs has been a topic of debate among veterinarians and researchers. Some studies have shown that there is a possible link between Apoquel and seizures in dogs. In one study, published in the Journal of Veterinary Pharmacology and Therapeutics, researchers found that dogs treated with Apoquel were more likely to experience seizures than dogs treated with other medications.

Another study, published in the Journal of the American Veterinary Medical Association, found that Apoquel may increase the risk of seizures in dogs with a history of seizures. The study found that dogs with a history of seizures who were treated with Apoquel were more likely to experience seizures than dogs without a history of seizures.

While these studies suggest a possible link between Apoquel and seizures in dogs, these studies were not definitive. The studies were conducted on a small number of dogs, and more research is needed to confirm the link between Apoquel and seizures in dogs.

Additionally, seizures can be caused by a variety of factors, and Apoquel may not be the sole cause of seizures in dogs. It is possible that seizures may be caused by a combination of factors, such as genetics, head injuries, and certain medications.

In conclusion, while there is a possible link between Apoquel and seizures in dogs, more research is needed to confirm the link. If your dog has a history of seizures, it is important to discuss the use of Apoquel with your veterinarian. They will be able to determine if Apoquel is safe for your dog and if there are any other treatment options that may be more appropriate for your dog’s condition. If your dog does experience seizures while taking Apoquel, it is important to seek immediate medical attention.

HELP US PUT FOOD ON THE TABLE

Hannah Elizabeth is an English animal behavior author, having written for several online publications. With a degree in Animal Behaviour and over a decade of practical animal husbandry experience, Hannah's articles cover everything from pet care to wildlife conservation. When she isn't creating content for blog posts, Hannah enjoys long walks with her Rottweiler cross Senna, reading fantasy novels and breeding aquarium shrimp.

Leave a Reply

Your email address will not be published.

Back to Top